Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Random fractal strings: Their zeta functions, complex dimensions and spectral asymptotics


Authors: B. M. Hambly and Michel L. Lapidus
Journal: Trans. Amer. Math. Soc. 358 (2006), 285-314
MSC (2000): Primary 28A80, 60D05; Secondary 11M41, 58J50, 60J80
DOI: https://doi.org/10.1090/S0002-9947-05-03646-9
Published electronically: February 18, 2005
MathSciNet review: 2171234
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper a string is a sequence of positive non-increasing real numbers which sums to one. For our purposes a fractal string is a string formed from the lengths of removed sub-intervals created by a recursive decomposition of the unit interval. By using the so-called complex dimensions of the string, the poles of an associated zeta function, it is possible to obtain detailed information about the behaviour of the asymptotic properties of the string. We consider random versions of fractal strings. We show that by using a random recursive self-similar construction, it is possible to obtain similar results to those for deterministic self-similar strings. In the case of strings generated by the excursions of stable subordinators, we show that the complex dimensions can only lie on the real line. The results allow us to discuss the geometric and spectral asymptotics of one-dimensional domains with random fractal boundary.


References [Enhancements On Off] (What's this?)

  • 1. M.T. Barlow and B.M. Hambly,
    Transition density estimates for Brownian motion on scale irregular Sierpinski gaskets.
    Ann. Inst. H. Poincaré Probab. Statist. 33, 531-557, 1997. MR 1473565 (98k:60137)
  • 2. M.V. Berry, Distribution of modes in fractal resonators, in: Structural Stability in Physics (eds.: W. Güttinger and H. Eikemeier), Springer-Verlag, Berlin, 1979, pp. 51-53. MR 0556688
  • 3. N.H. Bingham and R.A. Doney,
    Asymptotic properties of supercritical branching processes. II. Crump-Mode and Jirina processes.
    Adv. Appl. Probab. 7, 66-82, 1975. MR 0378125 (51:14294)
  • 4. J. Brossard and R. Carmona, Can one hear the dimension of a fractal?, Commun. Math. Phys. 104, 103-122, 1986. MR 0834484 (87h:58218)
  • 5. W.D. Evans and D.J. Harris,
    Fractals, trees and the Neumann Laplacian.
    Math. Ann. 296, 493-527, 1993. MR 1225988 (94k:35218)
  • 6. K.J. Falconer,
    Random fractals.
    Math. Proc. Cambridge Philos. Soc. 100, 559-582, 1986. MR 0857731 (88e:28005)
  • 7. D. Gatzouras,
    Lacunarity of self-similar and stochastically self-similar sets. Trans. Amer. Math. Soc. 352, 1953-1983, 2000.MR 1694290 (2000j:28006)
  • 8. B.M. Hambly,
    Brownian motion on a random recursive Sierpinski gasket.
    Ann. Probab. 25, 1059-1102, 1997. MR 1457612 (98i:60072)
  • 9. B.M. Hambly,
    On the asymptotics of the eigenvalue counting function for random recursive Sierpinski gaskets.
    Probab. Theory Related Fields 117, 221-247, 2000. MR 1771662 (2002h:28011)
  • 10. J. Kigami, Analysis on Fractals. Cambridge University Press, 2001.MR 1840042 (2002c:28015)
  • 11. M.L. Lapidus,
    Fractal drum, inverse spectral problems for elliptic operators and a partial resolution of the Weyl-Berry conjecture. Trans. Amer. Math. Soc. 325, 465-529, 1991. MR 0994168 (91j:58163)
  • 12. M.L. Lapidus and C. Pomerance,
    The Riemann zeta-function and the one-dimensional Weyl-Berry conjecture for fractal drums. Proc. London Math. Soc. 66, 41-69, 1993. MR 1189091 (93k:58217)
  • 13. M.L. Lapidus and C. Pomerance, Counterexamples to the modified Weyl-Berry conjecture on fractal drums. Math. Proc. Cambridge Philos. Soc. 119, 167-178, 1996. MR 1356166 (96h:58175)
  • 14. M.L. Lapidus and M. van Frankenhuysen,
    Fractal Geometry and Number Theory.
    Birkhäuser, Boston, 2000. MR 1726744 (2001b:11079)
  • 15. M.L. Lapidus and M. van Frankenhuysen,
    Fractality, self-similarity and complex dimensions.
    in Fractal Geometry and Applications: a Jubilee of Benoit Mandelbrot, Proc. Sympos. Pure Math., vol. 72, Part 1, Amer. Math. Soc., Providence, R.I., 2004, pp. 349-372.
  • 16. T. Lindvall, Lectures on the Coupling Method, Wiley, Chichester, 1992. MR 1180522 (94c:60002)
  • 17. R.D. Mauldin and S.C. Williams,
    Random recursive constructions: asymptotic geometric and topological properties.
    Trans. Amer. Math. Soc. 295, 325-346, 1986. MR 0831202 (87j:60027)
  • 18. O. Nerman,
    On the convergence of supercritical general (C-M-J) branching processes.
    Zeit. Wahr. 57, 365-395, 1981. MR 0629532 (82m:60104)
  • 19. J. Pitman and M. Yor, The two parameter Poisson-Dirichlet distribution derived from a stable subordinator. Ann. Probab. 25, 855-900, 1997.MR 1434129 (98f:60147)
  • 20. C.J. Stone, On moment generating functions and renewal theory. Ann. Math. Stat. 36, 1298-1301, 1965. MR 0179857 (31:4097)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 28A80, 60D05, 11M41, 58J50, 60J80

Retrieve articles in all journals with MSC (2000): 28A80, 60D05, 11M41, 58J50, 60J80


Additional Information

B. M. Hambly
Affiliation: Mathematical Institute, University of Oxford, 24-29 St Giles, Oxford OX1 3LB, United Kingdom
Email: hambly@maths.ox.ac.uk

Michel L. Lapidus
Affiliation: Department of Mathematics, University of California, Riverside, California 92521-0135
Email: lapidus@math.ucr.edu

DOI: https://doi.org/10.1090/S0002-9947-05-03646-9
Keywords: Random recursive fractal, general branching process, fractal string, zeta function, complex dimensions, stable subordinator, tubular neighbourhoods, spectral asymptotics
Received by editor(s): October 21, 2003
Received by editor(s) in revised form: February 17, 2004
Published electronically: February 18, 2005
Additional Notes: The second author was supported in part by the U.S. National Science Foundation under grants DMS-9623002, DMS-0070497.
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society